Mississippi, 2019

Tornadoes and Damaging Winds in Mississippi, December 16, 2019

December 16, 2019 · NWS MEG · 9 events in 8 counties and zones

A stalled front was located across the Mid-South. A moist and unstable airmass was in place south of the stalled front across northeast Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.5 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A stalled front was located across the Mid-South. A moist and unstable airmass was in place south of the stalled front across northeast Mississippi. A cold front moved across the Lower Mississippi Valley during the afternoon hours of December 16th and interacted with the moist and unstable airmass to produce severe storms across Northeast Mississippi including several tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 16, 11:39 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Dec 16, 11:39 AM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1139 AM CST Mon Dec 16 2019

.UPDATE...
See the 18z aviation discussion.

&&

.PREV DISCUSSION... /issued 944 AM CST Mon Dec 16 2019/

UPDATE...

At mid morning, the surface front extended from south of Clarksdale
to around Pickwick. Southerly flow up and over the surface boundary
is helping sustain showers/storms north of the boundary. Locally
heavy rainfall is possible with stronger/training storms.  Fairly
low freezing level and especially -20 deg C level, so small hail can
also be expected.

Early 12Z guidance continues the general forecast trend for the
afternoon and evening. Surface-based instability still appears most
likely during the afternoon/early evening over NE MS. Weak upper
system and surface low along the boundary should provide lift and
focus for storms. Vertical wind shear will support storm
organization and at least mid-level rotation. Farther north, lift
and instability over the surface front will remain favorable for
elevated storms.

GW

PREV DISCUSSION... /issued 305 AM CST Mon Dec 16 2019/

DISCUSSION...

Currently...A quasi-stationary front is draped across the Mid-
South, just south of I-40. Weak low pressure moving along the
front overnight, along with strong low level flow across that
boundary, has resulted in a band of heavy rainfall of up to 1.5
inches just north of I-40. As the weak low tracks into middle TN,
along with the stronger low level flow, the band has been slowly
weakening. There is quite a contrast across the front with temps
in the mid 30s over extreme NE AR and the MO Bootheel to the mid
60s over Monroe County MS.

Today...An upper level trough will push toward the region with
deep, moist southwesterly flow across the Mid-South. Surface low
pressure developing near the ARKLATEX will begin to move NE along
the stalled frontal boundary across the Mid-South. In the warm
sector southerly winds will continue to pull moist and relatively
unstable air north. Expect showers and elevated thunderstorms to
expand this morning as the surface low approaches and low level
flow strengthens across the stalled front once again. Could see
some locally heavy rainfall and localized flash flooding,
especially where heavy rain fell overnight.

Further southwest, as the cold front starts pushing across the
Lower MS Valley, expect more thunderstorms to develop and
intensify while spreading NE to parts of the Mid-South during the
afternoon. In the warm sector, south of the stalled front, severe
parameters point toward a few severe storms, though the better
threat remains south of the region. Strong deep layer shear will
be in place with at least some instability. SBCAPE values will
climb to between 500-1000 J/KG and 0-1km helicity values will top
200 m2/s2 this afternoon across NE MS indicating favorable low
level veering. Best areas of updraft helicity remain south though
some HREF members have robust values across parts of NE MS. Expect
clusters and lines of convection to push NE along and just ahead
of the approaching cold front. Any storms that can remain semi-
discrete pose the greater threat. The main threat will be damaging
wind. A tornado is possible across NE MS and with some hail in
stronger storms. Severe chances start ramping up early this
afternoon and continue until the front exits around 01-02z.

Tonight...Severe weather chance diminish in the early evening and
rain chances taper off quickly from west to east. Precip will end
before any kind of changeover can occur. Gusty NW winds will
bring in much colder air by morning with lows from about 30 in NE
AR to upper 30s in NE MS.

Tuesday through Wednesday night...Cold with highs in the 40s and
lows in the 20s. Gusty NW winds will add an extra chill on
Tuesday.

Thursday through Sunday...Slightly milder by Thursday as high
pressure shifts east. A fast moving system may bring a little rain
to the region Friday into early Saturday. Upper level high
pressure build in for Sunday into early next week with temps
climbing above normal.

SJM

&&

.AVIATION...
/18z TAFs/

A stationary front located near a CKM-UOX-PVE line will begin to
move east this afternoon. Widespread rain/showers with scattered
thunderstorms will continue today. Storms north of this front will
remain elevated while surface based storms to its south may
contain gusty winds. Rain/thunderstorms are expected to end from
west to east between 00-06z with generally dry weather thereafter.

IFR conditions will persist through the night in many areas,
especially east of the MS River with improving conditions by 15z.
Winds will shift from the north/northwest behind the cold front
and may be gusty at times.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Dec 16, 3:14 AM CST, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
314 AM CST Mon Dec 16 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-171115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
314 AM CST Mon Dec 16 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few severe storms are possible this afternoon into early this
evening along and south of a line from Helena-West Helena,
Arkansas to Decaturville, Tennessee. The greatest risk for severe
weather will be across north-central and northeast Mississippi.
Damaging winds will be the main threat. A tornado is possible
along with large hail.

In addition, locally heavy rainfall could lead to localized flash
flooding, mainly across West Tennessee.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early this
evening.

SJM

In the hours before

Local storm report, Dec 16, 12:17 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1217 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLASH FLOOD      CAMDEN                  36.06N  88.10W
12/16/2019                   BENTON             TN   TRAINED SPOTTER

            NUMEROUS ROADS ARE UNDERWATER IN CAMDEN DUE TO HEAVY
            RAINFALL.

&&

MJ
Special weather statement, Dec 16, 12:27 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
1227 PM CST Mon Dec 16 2019

MSZ013-161900-
Lafayette MS-
1227 PM CST Mon Dec 16 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 PM CST
FOR...

Lafayette County in northwestern Mississippi...

At 1227 PM CST...a strong thunderstorm producing pea size hail or
larger was located over Springdale, or near Water Valley, moving
northeast at 55 mph.

People in Lafayette County should monitor this storm closely.

LAT...LON 3424 8972 3456 8958 3455 8947 3452 8943
      3453 8940 3452 8939 3452 8934 3453 8933
      3450 8925 3434 8925 3419 8954 3419 8972
TIME...MOT...LOC 1827Z 226DEG 48KT 3425 8962

MJ
Special weather statement, Dec 16, 12:39 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
1239 PM CST Mon Dec 16 2019

MSZ002-161915-
Marshall MS-
1239 PM CST Mon Dec 16 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 PM CST
FOR...

Central Marshall County in northwestern Mississippi...

At 1239 PM CST...a strong thunderstorm producing pea to dime size
hail was located over Laws Hill, or 9 miles southwest of Wall Doxey
State Park, moving northeast at 60 mph.

People in central Marshall County should monitor this storm closely.

LAT...LON 3456 8967 3485 8957 3485 8935 3484 8930
      3475 8930 3455 8953
TIME...MOT...LOC 1839Z 217DEG 50KT 3457 8960

MJ
Special weather statement, Dec 16, 12:59 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Memphis TN
1259 PM CST Mon Dec 16 2019

MSZ007-008-010>012-161930-
Tunica MS-Coahoma MS-Panola MS-Tate MS-Quitman MS-
1259 PM CST Mon Dec 16 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 PM CST
FOR...

Southeastern Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
Northwestern Panola County in northwestern Mississippi...
Southwestern Tate County in northwestern Mississippi...
Northern Quitman County in northwestern Mississippi...

At 1258 PM CST...a strong thunderstorm producing pea size hail or
larger was located over Jonestown, or 12 miles northeast of
Clarksdale, moving northeast at 55 mph.

People in southeastern Tunica...northeastern Coahoma...northwestern
Panola...southwestern Tate and northern Quitman Counties should
monitor this storm closely.

LAT...LON 3422 9050 3437 9060 3478 9030 3450 8986
TIME...MOT...LOC 1858Z 231DEG 46KT 3436 9045

MJ
Special weather statement, Dec 16, 1:04 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Memphis TN
104 PM CST Mon Dec 16 2019

MSZ003-TNZ089-090-161930-
Benton MS-Hardeman TN-Fayette TN-
104 PM CST Mon Dec 16 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 PM CST
FOR...

Northwestern Benton County in northeastern Mississippi...
Southern Hardeman County in western Tennessee...
Southeastern Fayette County in western Tennessee...

At 104 PM CST...a strong thunderstorm producing pea size hail or
larger was located near Lamar, or 10 miles northeast of Holly
Springs, moving northeast at 65 mph.

People in northwestern Benton...southern Hardeman and southeastern
Fayette Counties should monitor this storm closely.

LAT...LON 3513 8887 3482 8924 3485 8930 3485 8935
      3491 8935 3520 8928 3523 8894
TIME...MOT...LOC 1904Z 218DEG 55KT 3486 8930

MJ
Special weather statement, Dec 16, 1:54 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Memphis TN
154 PM CST Mon Dec 16 2019

MSZ011-012-020-162030-
Tallahatchie MS-Panola MS-Quitman MS-
154 PM CST Mon Dec 16 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CST
FOR...

Tallahatchie County in northwestern Mississippi...
Southwestern Panola County in northwestern Mississippi...
Southern Quitman County in northwestern Mississippi...

At 154 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Sumner, or 10 miles
northeast of Parchman, moving northeast at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Tallahatchie...southwestern Panola and southern Quitman
Counties should monitor this storm closely.

LAT...LON 3408 9045 3432 9010 3393 8993 3381 9038
      3381 9045
TIME...MOT...LOC 1954Z 240DEG 35KT 3399 9034

MJ

The radar

The Columbus AFB radar (KGWX), 124 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yalobusha

When
December 16, 2:50 PM CST to 2:55 PM CST
Where
Yalobusha County, Water Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Broadcast Media
Coordinates
34.170, -89.630

Part of a metal roof peeled back on a home in Water Valley.

Thunderstorm Wind, Lafayette

When
December 16, 2:55 PM CST to 3:00 PM CST
Where
Lafayette County, 3.08 mi WNW of Gault
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.262, -89.522

Shed destroyed near the Highway 7 and Highway 9 split.

Thunderstorm Wind, Pontotoc

When
December 16, 3:20 PM CST to 3:25 PM CST
Where
Pontotoc County, 2.85 mi W of Randolph
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.174, -89.219

Trees were knocked down and there was structural damage to a building near Highway 9 and County Road 174.

Tornado, Union

When
December 16, 3:41 PM CST to 3:53 PM CST
Where
Union County, 0.44 mi SSE of Center to 1.61 mi W of Jericho
Rating
EF1
Path length
9.26 mi
Path width
300 yd
Injuries
1 direct, 0 indirect
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
34.464, -88.928

The first damage was observed to trees along Highway 348. The tornado was intermittently on the ground for the first six miles of its track, causing sporadic tree damage. The tornado intensified as it crossed County Road 172, with trees uprooted. As the tornado crossed Highway 9, several structures were damaged. Some were damaged by falling trees. Trees were also uprooted or trunks snapped. The last damage was observed along County Road 174 east of Highway 9. A total of 12 homes suffered damage. Peak winds were estimated at 90 mph.

Tornado, Calhoun

When
December 16, 3:45 PM CST to 3:48 PM CST
Where
Calhoun County, 2.88 mi SSW of Calhoun City to 1.65 mi SSE of Calhoun City
Rating
EF0
Path length
2.61 mi
Path width
60 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.815, -89.347

A short-lived tornado knocked down trees along County Road 481 south of Calhoun City. Peak wind estimated at 80 mph.

Tornado, Lee

When
December 16, 3:53 PM CST to 4:04 PM CST
Where
Lee County, 0.76 mi ESE of Blair to 3.05 mi NNE of Chapelville
Rating
EF2
Path length
9.42 mi
Path width
250 yd
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
34.444, -88.719

The first damage was observed to trees along Euclatubba Road, south of Highway 348. The tornado crossed Highway 348, damaging additional trees. The first structural damage occurred to homes along County Road 833. The tornado then moved into a residential area. Numerous homes suffered roof and window damage, and a few had garage doors blown out. Two homes suffered nearly complete roof removal. The tornado destroyed a church of metal construction along Mitchell St. then crossed Highway 45 and caused additional tree damage. The tornado then crossed Pratts Road about 3 miles east of Highway 45. The tornado damaged a silo, a home and a storage shed along Highway 370, and caused additional tree damage before dissipating in northeastern Lee County. A total of 37 homes suffered damage. Peak winds were estimated at 115 mph.

Tornado, Lee

When
December 16, 3:55 PM CST to 3:59 PM CST
Where
Lee County, 3.5 mi SE of Guntown to 1.45 mi SW of Chapelville
Rating
EF0
Path length
2.23 mi
Path width
80 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
34.414, -88.627

This brief, weak tornado damaged trees just north of the Natchez Trace Parkway to the southeast of Guntown. Peak winds were estimated at 70 mph.

Tornado, Prentiss

When
December 16, 4:14 PM CST to 4:15 PM CST
Where
Prentiss County, 1.39 mi SW of New Site to 1.12 mi WSW of New Site
Rating
EF0
Path length
0.33 mi
Path width
75 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
34.557, -88.438

A brief tornado touched down near County Road 4101 and Mississippi Highway 4. Trees were knocked down. A barn roof was removed and there was damage to a carport and a few sheds. Peak winds were estimated at 80 mph.

Tornado, Tishomingo

When
December 16, 4:27 PM CST to 4:31 PM CST
Where
Tishomingo County, 0.42 mi S of Tishomingo to 1.21 mi WNW of Mingo
Rating
EF1
Path length
3.51 mi
Path width
150 yd
Property damage
$350,000
Reported by
NWS Employee
Coordinates
34.624, -88.229

The damage began on Mississippi Highway 25 extending northeast to Mississippi Highway 30. Mainly tree damage was observed along the path. Thirteen homes suffered damage along with three businesses. Peak winds were estimated at 95 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyThe tornado archive for Mississippi, 2019Warnings in Mississippi, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870484, 870480, 870496, 870506, 870503, 870524, 870578, 870579, 870580.